Medical Q&As

Crohn's disease - sudden relapse?

My sister has Crohn’s disease. She was in hospital a few weeks ago and was put on steroids. She was fine for a while but is now back in hospital with the same complaint. I am worried about her. Why did she get sick so soon again?

Crohn’s disease is subject to periods of relapse and remission. Some sufferers may experience infrequent relapses whereas others may have a very difficult time with the disease. There is no universal panacea for Crohn’s disease. Some people can be effectively maintained on particular drug combinations whereas others experience the disease in such an aggressive form that surgery becomes necessary. It is not unusual for doctors to have to fine-tune their treatment on several occasions in order to keep an affected person in remission. It is unfortunate that your sister relapsed so quickly but that scenario is not unusual. Steroids are very effective in controlling acute attacks but they have no role to play in maintenance management. In other words they help to suppress an attack but that course of treatment will not keep further attacks at bay. Perhaps the steroids worked very well for your sister but the disease flared back up again once they were withdrawn. A careful balance always has to be struck when using steroids in high doses, as would be the case when treating acute attacks of Crohn’s disease. If the steroids are used for too long a period of time then the risk of developing steroid related side effects increases. Equally if they are not given for long enough the risk of relapse is heightened. Finding that balance can be a difficult and delicate process. If it is not possible to control the disease by medical means then surgery comes to the fore as an alternative treatment strategy.